Diuretics and Potassium Supplements

Skip Navigation

Overview

Some diuretics can cause low levels of potassium. A delicate balance of potassium is needed to properly transmit electrical impulses in the heart. A low potassium level can disrupt the normal electrical impulses in the heart and lead to irregular heartbeats (arrhythmias). If potassium levels are low, a potassium supplement may be prescribed.

Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.

If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can cause problems.

Potassium supplements are available in liquid, tablet, powder, and effervescent tablet forms.

Blood tests to check for low potassium levels (hypokalemia) are often done during diuretic therapy.

Credits

Current as of: September 7, 2022

Author: Healthwise Staff
Medical Review:
Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology
E. Gregory Thompson MD - Internal Medicine
Martin J. Gabica MD - Family Medicine
Adam Husney MD - Family Medicine




The Health Encyclopedia contains general health information. Not all treatments or services described are covered benefits for Kaiser Permanente members or offered as services by Kaiser Permanente. For a list of covered benefits, please refer to your Evidence of Coverage or Summary Plan Description. For recommended treatments, please consult with your health care provider.